Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Lincoln, IL

June 22, 2008Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2008, 6:27 PM CDT for Christian County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 6:27 PM CDT (23:27 UTC)
Expired
Jun 22, 2008, 6:59 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Christian County, IL

The radar

The Lincoln radar (KILX), 80 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 222327
SVRILX
ILC021-230015-
/O.NEW.KILX.SV.W.0178.080622T2327Z-080623T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
627 PM CDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 715 PM CDT.

* AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF TAYLORVILLE...AND WAS MOVING SOUTHEAST AT 23 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMER...
  MORRISONVILLE...
  VANDERVILLE...
  ROSAMOND...
  RURAL CHRISTIAN COUNTY...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3935 8909 3935 8944 3955 8949 3956 8925
TIME...MOT...LOC 2327Z 335DEG 20KT 3946 8932

$$

AUTEN
2 follow-up statements
000 
WWUS53 KILX 222348
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SUN JUN 22 2008

ILC021-230015-
/O.CON.KILX.SV.W.0178.000000T0000Z-080623T0015Z/
CHRISTIAN-
648 PM CDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN CHRISTIAN COUNTY...

AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2
MILES SOUTH OF TAYLORVILLE...MOVING SOUTHEAST AT 15 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  VANDERVILLE...
  OWANECO...
  ROSAMOND...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3935 8909 3935 8944 3955 8949 3956 8925
TIME...MOT...LOC 2348Z 299DEG 13KT 3948 8926

$$

AUTEN
000 
WWUS53 KILX 222359
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
659 PM CDT SUN JUN 22 2008

ILC021-230009-
/O.CAN.KILX.SV.W.0178.000000T0000Z-080623T0015Z/
CHRISTIAN-
659 PM CDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHRISTIAN COUNTY IS
CANCELLED...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

LAT...LON 3935 8909 3935 8944 3955 8949 3956 8925
TIME...MOT...LOC 2359Z 299DEG 13KT 3946 8922

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:26 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 22, 6:26 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SUN JUN 22 2008

.DISCUSSION...
ISSUED 257 PM CDT SUN JUN 22 2008

GFS/NAM-WRF LOOK PRETTY SIMILAR THROUGH 84HRS IN THE UPPER LEVEL
AND SURFACE PATTERNS. WITH THE MAIN CONCERNS BEING CHANCES OF PCPN
TONIGHT AND THEN TIMING OF RETURN OF PCPN BY TUESDAY/TUE NIGHT...A
BLEND OF THE MODELS...EVEN UKMET/GEM AND NEW 12Z ECMWF SEEMS IN
ORDER. SURPRISINGLY ALL THESE MODELS LOOK SIMILAR FOR TUE INTO
WED.

IN THE EXTENDED...WILL MAINTAIN CONTINUITY FROM PREVIOUS FORECAST
AS ALL MODELS CONTINUE TO SHOW FAST QUASI-ZONAL PATTERN FOR DAYS
4-7. MAIN CONCERNS DURING THIS PERIOD CONTINUE TO BE CHCS OF PCPN
AND WHEN THERE WILL BE ANY BREAKS IN THE PCPN.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

SCATTERED CONVECTION HAS FINALLY BROKEN OUT OVER THE EASTERN PARTS
OF THE CWA THIS AFTERNOON. 18Z SOUNDING SHOWED HIGH CAPE AND STEEP
LAPSE RATES. HOWEVER...LACK OF SFC DEWPOINTS MAY BE REASON WHY
STORMS ARE NOT THAT STRONG. BEST AXIS OF INSTABILITY ACTUALLY IS
SOUTH OF WHERE THE CONVECTION IS GOING...SO NOT CONFIDENT THAT WE
WILL SEE ANY SVR WEATHER NOW THIS EVENING. HOWEVER...WILL STILL
CARRY SCT STORMS IN THE EAST AND SOUTHEAST TONIGHT TIL 06Z.
ANOTHER TROUGH WAS ROTATING DOWN FROM WI AND WILL MOVE INTO IL
THIS EVENING...PLUS THERE IS A NICE CU FIELD EVIDENT ON SATELLITE
LOOPS. THEREFORE WILL KEEP A SLIGHT CHC OF SHOWERS AND
THUNDERSTORMS IN THE REMAINDER OF THE ARE TONIGHT AS WELL.

THEN COOL CANADIAN HI PRSS WILL BUILD IN BEHIND THIS LAST TROUGH
LATE TONIGHT AND INTO TOMORROW. THIS WILL BEING DRY WEATHER FOR
THE BEGINNING OF THE WORK WEEK. THE DRY WEATHER WILL NOT LAST LONG
AS THE HIGH WILL QUICKLY PUSH EAST OF THE AREA TUESDAY AND BRING
THE RETURN OF SOUTHERLY WINDS WITH INCREASING WAA AND MOISTURE
ADVECTION BY MIDDLE OF THE WEEK.

A WEAK WARM FRONT COMBINED WITH A WEAK SHORT WAVE IN THE FAST
QUASI-ZONAL FLOW WITH BRING CHC OF PCPN BACK TO THE WESTERN AREAS
BY TUESDAY. THIS IS ACTUALLY SOONER THAN FIRST THOUGHT. THIS
SOUTHERLY SURFACE FLOW WILL CONTINUE INTO WED WITH CHCS OF PCPN TUE
NIGHT THROUGH WED NIGHT ACROSS THE WHOLE CWA. HAVE INCREASED POPS
TO LITTLE BIT HIGHER CHC AS MODELS INDICATE A NICE WARM FRONT WILL
LIFT THROUGH THE AREA TUE NIGHT INTO WED. THE WARM FRONT SHOULD
THEN BE NORTH OF THE CWA WED NIGHT BUT IL WILL THEN BE A
WARM...HUMID AND UNSTABLE AIRMASS FOR WED NIGHT. THIS COULD BE ONE
OF THE DRY PERIODS WE SEE...BUT FOR NOW WILL KEEP A 30 POP IN THE
AREA UNTIL BETTER TIMING CAN BE DETERMINED.

COOL CANADIAN HI PRSS WILL BRING COOLER AIR INTO THE REGION.
BELIEVE TEMPS WILL BE BELOW NORMAL FOR JUNE AS 850 TEMPS WILL DROP
TO AROUND +12C. GUIDANCE ALSO SUGGEST COOLER TEMPS AS WELL. SO WILL
HAVE BELOW NORMAL TEMPS FOR MON...SLIGHTLY WARMER FOR TUE...THEN
MUCH WARMER AS WARM FRONT MOVES THROUGH THE AREA.

LONG TERM...THURSDAY THROUGH SUNDAY

FAST ZONAL TYPE FLOW WILL REMAIN OVER THE REGION THE REST OF THE
WEEK AND INTO THE WEEKEND. THIS FAR OUT HARD TO PINPOINT ANY SHORT
WAVE SO BELIEVE CURRENT FCST OF CHC THUNDERSTORMS THROUGH MOST OF
THE PERIOD IS STILL WARRANTED. EXTENDED MODELS DO SHOW A BETTER
DEFINED FRONT THAT IS FCST TO MOVE THROUGH THE AREA SAT/SAT NIGHT.
THEREFORE WILL ADD A BREAK IN THE PCPN FOR SUNDAY.
OTHERWISE...CHANCE OF THUNDERSTORMS WILL BE THE RULE FOR THURSDAY
THROUGH SAT NIGHT.

AREA WILL SEE CONTINUED SOUTHERLY SFC FLOW THROUGH THE PERIOD. SO
TEMPS WILL REMAIN WARM AND LIKELY BE ABOVE NORMAL DURING THE DAY.
MEX GUIDANCE SHOWS THIS WELL AS WELL SO DID NOT STRAY TO FAR FROM
GUIDANCE.

BARKER

&&

.AVIATION...
ISSUED 626 PM CDT SUN JUN 22 2008
BAND OF SCATTERED CONVECTION IS SHIFTING ITS FOCUS SOUTH OF SPI-
DEC-CMI. FIRST FEW HOURS OF TAFS KEEPS MENTION OF SCATTERED HIGH
BASED CU AND CB...BUT EXPECT ONLY VCSH CLOSE TO TERMINALS FROM
THIS POINT ON... ACTIVE THUNDERSTORMS HAVE SHIFTED SOUTH.

OTHERWISE...VFR CONDITIONS WILL CONTINUE...WITH SOME SCATTERED
MID-LEVEL CLOUDS ACROSS THE AREA OVERNIGHT...LEFTOVERS OF
DISSIPATING CONVECTION. DRIER LOW LEVEL AIRMASS AND LACK OF HEAVY
RAINS AT ANY TAF LOCATIONS SHOULD MITIGATE FOG THREAT DESPITE
WEAKENING WINDS OVERNIGHT.

HARDIMAN

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 22, 3:04 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SUN JUN 22 2008

ILZ036-040-041-047-049-050-231100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
304 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS
A SERIES OF UPPER-LEVEL DISTURBANCES MOVE ACROSS THE AREA. A FEW
OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 4 PM AND 7 PM.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY
NIGHT THROUGH SATURDAY. THESE DISTURBANCES WILL ALSO BRING A
PERIODIC CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 4 PM AND 7 PM.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
231100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
304 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS
A SERIES OF UPPER-LEVEL DISTURBANCES MOVE ACROSS THE AREA. A FEW
OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 4 PM AND 8 PM.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY
NIGHT THROUGH SATURDAY. THESE DISTURBANCES WILL ALSO BRING A
PERIODIC CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 4 PM AND 8 PM.

BARKER

In the hours before

Local storm report, Jun 22, 4:52 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
452 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 N ASHMORE             39.59N 88.02W
06/22/2008  M0.75 INCH       COLES              IL   TRAINED SPOTTER

            REPORT RELAYED BY COLES CO. EOC

&&

SCHAFFER
Local storm report, Jun 22, 4:59 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             ATHENS                  39.96N 89.72W
06/22/2008  M0.75 INCH       MENARD             IL   TRAINED SPOTTER

            PENNY HAIL AND 50 MPH WINDS

&&

SCHAFFER
Local storm report, Jun 22, 5:09 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 N ASHMORE             39.55N 88.02W
06/22/2008  M0.88 INCH       COLES              IL   TRAINED SPOTTER

            RELAYED BY COLES CO. EOC

&&

SCHAFFER
Local storm report, Jun 22, 5:19 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             SHERMAN                 39.89N 89.61W
06/22/2008  M0.75 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

SCHAFFER
Local storm report, Jun 22, 6:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
609 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             MEREDOSIA               39.83N 90.56W
06/22/2008  M1.00 INCH       MORGAN             IL   LAW ENFORCEMENT

&&

SCHAFFER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:53 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar48 min
Jun 22, 4:15 PM CDTSevere Thunderstorm WarningILXMason, Menard45 min
Jun 22, 4:43 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar62 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott50 min
Jun 22, 5:11 PM CDTSevere Thunderstorm WarningILXSangamon49 min
Jun 22, 5:36 PM CDTSevere Thunderstorm WarningILXScott24 min
Jun 22, 5:41 PM CDTSevere Thunderstorm WarningILXMorgan, Scott15 min
Jun 22, 5:49 PM CDTSevere Thunderstorm WarningILXChristian41 min
Jun 22, 6:46 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.